Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS Wichita, KS

March 9, 2009Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 9, 2009, 11:22 PM CDT for Allen County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 9, 2009, 11:22 PM CDT (04:22 UTC)
Expired
Mar 9, 2009, 11:45 PM CDT
In force
23 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 100422
SVRICT
KSC001-100445-
/O.NEW.KICT.SV.W.0029.090310T0422Z-090310T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1122 PM CDT MON MAR 9 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ALLEN COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1145 PM CDT.

* AT 1117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MILDRED TO MORAN TO LA HARPE...
  AND MOVING EAST AT 55 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BRONSON...GAS...LA HARPE...MILDRED...MORAN.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3782 9506 3782 9538 3796 9533 3803 9528
      3804 9508 3802 9506 3790 9505
TIME...MOT...LOC 0422Z 259DEG 48KT 3808 9509 3797 9512
          3788 9520

$$

KLEINSASSER
2 follow-up statements
000 
WWUS53 KICT 100424
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1124 PM CDT MON MAR 9 2009

KSC001-100445-
/O.CON.KICT.SV.W.0029.000000T0000Z-090310T0445Z/
ALLEN KS-
1124 PM CDT MON MAR 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ALLEN COUNTY UNTIL 1145 PM CDT...

AT 1121 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MILDRED TO MORAN...MOVING
EAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR BRONSON BY 1130 PM CDT.

THESE DANGEROUS STORMS WILL ALSO AFFECT MILDRED.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3782 9506 3782 9538 3796 9533 3803 9528
      3804 9508 3802 9506 3790 9505
TIME...MOT...LOC 0424Z 259DEG 48KT 3808 9505 3797 9508
          3788 9517

$$

KETCHAM
000 
WWUS53 KICT 100441
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT MON MAR 9 2009

KSC001-100451-
/O.EXP.KICT.SV.W.0029.000000T0000Z-090310T0445Z/
ALLEN KS-
1141 PM CDT MON MAR 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ALLEN COUNTY WILL
EXPIRE AT 1145 PM CDT...

AT 1135 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.

LAT...LON 3782 9506 3782 9538 3796 9533 3803 9528
      3804 9508 3802 9506 3790 9505
TIME...MOT...LOC 0441Z 259DEG 48KT 3812 9476 3801 9480
          3792 9489

$$

KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 10:26 PM CDT, 56 minutes earlier.

Area forecast discussion, Mar 9, 10:26 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CDT MON MAR 9 2009

.UPDATE...
WE ARE SENDING OUT A QUICK UPDATE TO LOWER TEMPERATURES IN CENTRAL
KANSAS. LATEST SURFACE ANALYSIS WAS SHOWING THE COLD FRONT
EXTENDING FROM MCPHERSON TO HUTCHINSON. THIS FRONT WILL PUSH THE
SHOWERS AND THUNDERSTORMS EAST AS THE NIGHT WEARS ON. BEHIND THIS
FRONT...LOW CLOUDS WILL CONTINUE FILTER INTO THE AREA ALONG WITH
THE POTENTIAL FOR SOME SCATTERED AREAS OF LIGHT RAIN. THERE IS
EVEN A SMALL CHANCE FOR FREEZING DRIZZLE IN CENTRAL KANSAS AS
TEMPERATURES DROP BELOW FREEZING IN THAT AREA.

COX
&&

.PREV DISCUSSION... /ISSUED 625 PM CDT MON MAR 9 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LATEST RADAR LOOP WAS SHOWING SEVERAL STORMS CONTINUING TO DEVELOP
EAST OF THE KANSAS TURNPIKE. THE STRONGEST STORM APPEARS TO BE
NEAR THE KANSAS AND OKLAHOMA BORDER WITH THIS STORM FOLLOWING
CLOSER TO THE SURFACE BASED WARM FRONT. THIS STORM AND THE STORMS
DEVELOPING NEAR THE DRY LINE WILL CERTAINLY NEED TO BE WATCHED AS
THE EVENING PROGRESSES. THESE STORMS HAVE THE POTENTIAL OF BECOME
SUPERCELLULAR WITH EVEN A THREAT FOR SOME TORNADOES BASED ON VERY
FAVORABLE SHEAR PROFILES AND GOOD DESTABILIZATION MOVING IN FROM
OKLAHOMA. MEANWHILE...THE COLD FRONT JUST MOVED THROUGH RUSSELL
DURING THE LAST HOUR. THIS COLD FRONT WILL CONTINUE TO DIVE SOUTH
THROUGH THE SLN(02Z)/HUT(07Z)/ICT(09Z) TAF SITES TONIGHT. CEILINGS
MAY NOT DROP RIGHT AWAY BEHIND THE FRONT...BUT THEY HAVE THE
POTENTIAL TO LOWER INTO THE IFR CATEGORY A COUPLE OF HOURS AFTER
THE FRONT PASSES THROUGH. THE COLD FRONT IS PROGGED TO PASS
THROUGH CNU TAF SITE TOMORROW MORNING AROUND 17Z WITH CEILINGS
LOWERING ACROSS THAT SITE SHORTLY AFTERWARDS.

COX

PREV DISCUSSION... /ISSUED 329 PM CDT MON MAR 9 2009/

DISCUSSION...
FORECAST CONCERNS...CONVECTIVE TRENDS/SEVERE POTENTIAL THIS
EVENING...AND CHANCE OF FREEZING PRECIP LATE TONIGHT.

CONVECTION ASSOCIATED WITH INITIAL ELEVATED MOISTURE FLUX AND
SHORTWAVE MOVING OUT ACROSS THE CENTRAL PLAINS WILL SHIFT MAINLY
NORTHEAST OF THE AREA DURING THE LATE AFTERNOON. HOWEVER...AIRMASS
CONTINUES TO DESTABILIZE SOUTH OF THE BORDER...WHERE ML CAPE
VALUES HAVE EXCEEDED 1000J/KG IN CENTRAL OKLAHOMA. ADDITIONAL
HEATING IN THE WAKE OF THE CURRENT CONVECTION ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS WILL FURTHER DESTABILIZE THE AIRMASS
ACROSS THE AREA...WITH RENEWED SURFACE BASED STORMS BECOMING MORE
LIKELY BY EARLY THIS EVENING. STRONG DEEP LAYER SHEAR AND MODERATE
INSTABILITY WILL RESULT IN ORGANIZED SEVERE STORMS WITH SUPERCELLS
POSSIBLE. LARGE HAIL AND LOCALLY DAMAGING WINDS WILL BE THE MAIN
RISK...THOUGH ANY STORMS THAT CAN REMAIN MORE DISCRETE WILL HAVE
A CONDITIONAL RISK FOR TORNADOES...MAINLY EAST OF THE KANSAS
TURNPIKE. MEANWHILE...MUCH COLDER AIR IS POISED NORTH OF THE
STRONG FRONT/BAROCLINIC ZONE FROM NORTHWEST KANSAS INTO EASTERN
NEBRASKA. A SHALLOW SEGMENT OF THIS COLD AIR WILL OOZE SOUTH INTO
NORTH CENTRAL KANSAS LATE TONIGHT BEHIND THE INITIAL SURFACE LOW
WHICH MIGRATES EAST-NORTHEAST ALONG THE FRONT. THERE IS A MODEST
CONCERN THAT TEMPERATURES COULD DROP BELOW FREEZING NORTH OF
I-70...WITH CHANCES FOR DRIZZLE TURNING TO SOME FREEZING DRIZZLE.
ONLY LIGHT AMOUNTS OF ICE...IF ANY...ARE EXPECTED...THOUGH THE
EVENING AND OVERNIGHT SHIFTS WILL NEED TO MONITOR TRENDS WITH
COLD AIR AND ANY LIGHT PRECIP ACROSS CENTRAL KANSAS.

THE MAIN UPPER TROF WILL LIFT BODILY NORTHEAST ACROSS THE
CENTRAL/NORTHERN PLAINS ON TUESDAY...WITH MUCH COLDER AIR
OVERSPREADING THE ENTIRE AREA BY AFTERNOON AND EVENING. WILL
CONTINUE TO CARRY SOME LINGERING PRECIP CHANCES ACROSS
SOUTHEAST KANSAS BEFORE ENDING IN THE AFTERNOON. THE FRONTAL
POSITION AND SOUTHWARD ADVANCE ACROSS THE AREA WILL BE KEY IN
HOW WARM SOME AREAS GET...ESPECIALLY SOUTH OF HIGHWAY 50...AND
WILL SHOW A VERY TIGHT MAX TEMPERATURE GRADIENT FROM NORTHWEST
TO SOUTHEAST ACROSS THE FORECAST AREA ON TUESDAY. THE MODIFIED
CANADIAN/ARCTIC AIR WILL SETTLE SOUTH ACROSS THE AREA THROUGH
MID-WEEK...SENDING TEMPERATURES WELL BELOW CLIMO THROUGH AT
LEAST THURSDAY.

THE MEDIUM RANGE MODELS HAVE NOT SHOWN MUCH CONSISTENCY IN
HANDLING ENERGY WITHIN THE DEVELOPING SOUTHERN STREAM THRU
NEXT WEEKEND...RESULTING IN LOW TO MODEST CONFIDENCE IN THE
OUTER PERIODS OF THE FORECAST. HAVE KEPT FORECAST DRY WITH
A GRADUAL MODERATING TREND...THOUGH THE LATEST ECMWF WOULD
GIVE A BIT MORE SUPPORT TO THE GFS BY SUNDAY OR MONDAY FOR
AT LEAST SLIGHT PRECIP CHANCES. WILL LET NIGHT SHIFT TAKE
A LOOK AT 00Z RUNS AND ADD CHANCES IF CONTINUITY CONTINUES
TO IMPROVE.

DARMOFAL

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
NOT MUCH CHANGE FROM PREVIOUS TAF ISSUANCE. WATER VAPOR SHOWING
UPPER LEVEL WAVE MOVING ACROSS CENTRAL PLAINS AT THIS TIME. DEW
POINTS HAVE INCREASED CLOSE TO 20 DEGREES OVER THE PAST 3 HOURS
OVER EXTREME SOUTH CENTRAL AND SOUTHEAST KS. ALL OF THIS AIDING IN
KICKING OFF SCATTERED SHOWERS AND A FEW THUNDERSTORMS IN THESE
AREAS. STRONG TO SEVERE THUNDERSTORMS A POSSIBILITY AT TAF SITES
ICT AND CNU LATE THIS AFTERNOON INTO EVENING. EXPECT CEILINGS TO
DROP BELOW IFR NEAR THE 00Z TIME FRAME AT ALL TAF SITES.

SPURGEON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    46  60  24  42 /  50  10   0   0
HUTCHINSON      39  52  21  40 /  40  10   0   0
NEWTON          44  56  22  39 /  50  10   0   0
ELDORADO        51  64  23  40 /  60  10   0   0
WINFIELD-KWLD   52  68  26  45 /  70  10   0   0
RUSSELL         27  42  16  35 /  30  10   0   0
GREAT BEND      31  45  18  39 /  20  10   0   0
SALINA          36  48  20  37 /  40  10   0   0
MCPHERSON       39  51  20  39 /  40  10   0   0
COFFEYVILLE     57  72  28  44 /  80  20  10   0
CHANUTE         56  69  25  41 /  80  30  10   0
IOLA            55  68  24  39 /  80  30  10   0
PARSONS-KPPF    57  72  27  43 /  80  30  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 9, 10:40 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1040 PM CDT MON MAR 9 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1040 PM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR STRONG THUNDERSTORMS MAINLY EAST OF THE
TURNPIKE THROUGH THE EARLY MORNING HOURS. THE MAIN THREAT WILL BE
SMALL HAIL UP TO PENNY SIZE AND GUSTY WINDS UP TO 50 MPH.

SOME FREEZING DRIZZLE IS POSSIBLE LATE TONIGHT ACROSS A PORTION OF
CENTRAL KANSAS. VERY LITTLE IF ANY ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY HIGH FIRE DANGER IS POSSIBLE ACROSS MUCH OF THE AREA ON
TUESDAY. HIGH FIRE DANGER IS POSSIBLE ACROSS MUCH OF THE AREA
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/KED

In the hours before

Local storm report, Mar 9, 9:26 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     BURDEN                  37.31N 96.75W
03/09/2009  E60 MPH          COWLEY             KS   FIRE DEPT/RESCUE

&&

LFW
Special weather statement, Mar 9, 10:36 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1036 PM CDT MON MAR 9 2009

KSZ070>072-095-100400-
ALLEN-GREENWOOD-WILSON-WOODSON-
1036 PM CDT MON MAR 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...EASTERN GREENWOOD...NORTHERN WILSON AND
WOODSON COUNTIES...

AT 1031 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHEAST OF YATES CENTER...TO YATES CENTER...TO 6 MILES SOUTH OF
TORONTO...TO SEVERY...AND MOVING EAST TO NORTHEAST AT 55 MPH.

WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Local storm report, Mar 9, 10:55 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1055 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     SSW BLUFF CITY          37.07N 97.88W
03/09/2009  E55.00 MPH       HARPER             KS   TRAINED SPOTTER

0755 PM     TSTM WND GST     6 W CALDWELL            37.02N 97.71W
03/09/2009  E60.00 MPH       SUMNER             KS   TRAINED SPOTTER

0803 PM     TSTM WND GST     1 E CALDWELL            37.03N 97.59W
03/09/2009  E60.00 MPH       SUMNER             KS   TRAINED SPOTTER

0807 PM     TSTM WND GST     4 ENE CALDWELL          37.05N 97.53W
03/09/2009  E50.00 MPH       SUMNER             KS   TRAINED SPOTTER

0807 PM     HAIL             4 ENE CALDWELL          37.05N 97.53W
03/09/2009  E0.75 INCH       SUMNER             KS   TRAINED SPOTTER

0839 PM     HAIL             WINFIELD                37.27N 96.97W
03/09/2009  E0.75 INCH       COWLEY             KS   LAW ENFORCEMENT

0841 PM     HAIL             2 S WINFIELD            37.24N 96.97W
03/09/2009  E0.88 INCH       COWLEY             KS   LAW ENFORCEMENT

0858 PM     HAIL             BURDEN                  37.31N 96.75W
03/09/2009  E0.88 INCH       COWLEY             KS   FIRE DEPT/RESCUE

0858 PM     TSTM WND GST     BURDEN                  37.31N 96.75W
03/09/2009  E60.00 MPH       COWLEY             KS   FIRE DEPT/RESCUE

&&

BDK
Special weather statement, Mar 9, 10:57 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT MON MAR 9 2009

KSZ071-072-100430-
ALLEN-WOODSON-
1057 PM CDT MON MAR 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN AND EASTERN WOODSON COUNTIES...

AT 1054 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTHWEST OF COLONY...TO 8 MILES SOUTH OF NEOSHO FALLS...TO
BUFFALO...AND MOVING EAST TO NORTHEAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Mar 9, 11:00 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT MON MAR 9 2009

KSZ093-098-100430-
CHAUTAUQUA-COWLEY-
1100 PM CDT MON MAR 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WESTERN CHAUTAUQUA AND SOUTHEAST COWLEY COUNTIES...

AT 1058 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HARDY...OR 19 MILES SOUTHEAST OF
WINFIELD...AND MOVING NORTHEAST AT 55 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Mar 9, 11:18 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1118 PM CDT MON MAR 9 2009

KSZ093-098-100445-
CHAUTAUQUA-COWLEY-
1118 PM CDT MON MAR 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND EXTREME SOUTHEAST COWLEY COUNTIES...

AT 1117 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR CEDAR VALE...OR 21 MILES WEST OF
SEDAN...AND MOVING NORTHEAST AT 45 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:24 PM CDTSevere Thunderstorm WarningICTHarper36 min
Mar 9, 7:42 PM CDTSevere Thunderstorm WarningICTSumner33 min
Mar 9, 8:51 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk24 min
Mar 9, 8:54 PM CDTSevere Thunderstorm WarningICTSumner16 min
Mar 9, 9:16 PM CDTSevere Thunderstorm WarningICTElk29 min
Mar 9, 9:44 PM CDTSevere Thunderstorm WarningICTElk, Wilson12 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.